Alert archive / South Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 39, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 21, 2010, 7:54 PM CDT for Davison County, Hanson County, Sanborn County, South Dakota. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2010, 7:54 PM CDT (00:54 UTC)
- Expired
- Jul 22, 2010, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Davison County, SD, Hanson County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:00 PM CDT | FLASH FLOOD | Mitchell, SD | SEVERAL BUSINESSES FLOODED IN DOWNTOWN MITCHELL. |
| Jul 21, 9:01 PM CDT | FLASH FLOOD | Mitchell, SD | STREET FLOODING |
| Jul 21, 9:44 PM CDT | HEAVY RAIN 3.69 | Mitchell, SD | RAIN FELL IN 1.5 HOURS EARLIER THIS EVENING. WIDESPREAD STREET FLOODING MITCHELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
903
WGUS53 KFSD 220054
FFWFSD
SDC035-061-111-220700-
/O.NEW.KFSD.FF.W.0039.100722T0054Z-100722T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT WED JUL 21 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
WESTERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 200 AM CDT THURSDAY
* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. ONE
TO THREE INCHES OF RAINFALL IS EXPECTED OVER THE WARNED AREA IN A
SHORT PERIOD OF TIME. THIS WILL CREATE FLOODING...ESPECIALLY IN
URBAN AREAS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MITCHELL...ETHAN...FULTON...LETCHER...LOOMIS AND MOUNT VERNON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 4385 9785 4384 9779 4351 9778 4350 9831
4392 9831 4394 9785
$$
BT1 follow-up statement
698
WGUS73 KFSD 220206
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT WED JUL 21 2010
SDC035-061-111-220700-
/O.CON.KFSD.FF.W.0039.000000T0000Z-100722T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANBORN SD-DAVISON SD-HANSON SD-
906 PM CDT WED JUL 21 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN HANSON...DAVISON
AND SOUTHERN SANBORN COUNTIES UNTIL 200 AM CDT...
AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED ONE TO THREE INCHES OF RAIN ACROSS THE
WARNED AREA. WHILE HEAVY RAIN IS BEGINNING TO MOVE EAST OF THE
AREA...STREETS REMAIN FLOODED AND TRAVEL IS NOT ADVISED.
AT 901 PM...EMERGENCY MANAGEMENT IN MITCHELL REPORTED NUMEROUS ROADS
IN MITCHELL UNDER WATER DUE TO HEAVY RAINFALL ACROSS THE WARNED
AREA.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...MITCHELL...ETHAN...FULTON...LETCHER...LOOMIS AND MOUNT
VERNON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.
&&
LAT...LON 4385 9785 4384 9779 4351 9778 4350 9831
4392 9831 4394 9785
$$
BTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:35 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 21, 4:35 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 435 PM CDT WED JUL 21 2010 .DISCUSSION... FIRST BANDS OF SHOWERS AND TSTMS CONTINUE TO PROGRESS NORTHEAST OVER THE FORECAST AREA. EXPECT THEY WILL CONTINUE TO WEAKEN AS THEY OUTRUN THERMAL SUPPORT...MOISTURE...AND INSTABILITY. NEXT MAIN BATCH SHOULD DEVELOP BY THE END OF THE AFTERNOON AND STORMS WILL HAVE MUCH MORE GOING FOR THEM AS THEY MOVE NORTHEAST INTO THE AREA EARLY THIS EVENING. STORMS LIKELY TO STEADILY BECOME MORE CONCENTRATED...THAT IS INCREASE IN AREAL COVERAGE THROUGH THE EVENING. HEAVY RAIN EXPECTED TO DEVELOP IN SOME OF THE STORMS AND THIS TOO SHOULD BECOME MORE CONCENTRATED WITH TIME...WITH THE GREATEST THREAT OF HEAVY RAIN OVER THE SOUTHEAST CORNER OF THE AREA IN NORTHWEST IOWA. WILL EXTEND MENTION OF HEAVY RAIN IN FORECAST TO THE NORTH AND WEST OF THIS PRIME AREA...BUT NORTHWEST IOWA IS WHERE THE GREATEST GENERAL RAINFALL SHOULD FALL...AS WELL AS WHERE THE GREATEST POTENTIAL FOR EXCESSIVE RAINFALL IS. A FLASH FLOOD WATCH IS A BORDERLINE CALL FOR NORTHWEST IOWA. FOR NOW IT APPEARS THAT THE POTENTIAL DOES NOT QUITE MATCH UP TO THE FLASH FLOOD GUIDANCE AND WILL HOLD OFF. ON RAINFALL AMOUNTS...A CONSENSUS OF VARIOUS MODEL SOLUTIONS...LEAVING OUT THE GFS...SEEMS THE WAY TO GO. WILL PROBABLY GO CLOSE TO GUIDANCE GRIDS ON QPF. MEANWHILE...STORMS WILL CONTINUE TO SPREAD OVER ALL OF THE FORECAST AREA...BEING MOST CONCENTRATED IN THE SOUTHEAST FOR THE SAME REASON THE GREATEST HEAVY RAIN THREAT IS THERE...MOISTURE AND PROXIMITY TO THE RIPER BOUNDARY TO THE SOUTH. WILL PEAK ACTIVITY AROUND AND JUST AFTER MIDNIGHT AND ALLOW FOR SOME TAILING OFF FROM THE WEST VERY LATE TONIGHT. LOW TEMPERATURES NOT A BIG PROBLEM IN THIS HUMID ENVIRONMENT AND GUIDANCE SEEMS OK. OF COURSE THE HOURLY COOLING WILL VARY WITH THE STORMS. / WILLIAMS VERY ACTIVE AND WET PATTERN CONTINUES...AT LEAST THRU FRI NIGHT... THEN A NICE BREAK THIS WEEKEND...BEFORE RIDGE RIDER TSTMS RETURN NEXT WEEK. AFTER MCS MOVES OFF THRU ERN CWA EARLY THU...SSWLY FLOW BRINGS IN WARM AND HUMID AIR FOR THE DAY AND CAPPING AND LACK OF CONVERGENCE WILL BRING A DRY PERIOD THRU MIDDAY. NAM APPEARS TO BE TOO FAR SOUTH WITH BOUNDARY...AND OTHER MODELS FURTHER NORTH AND BETTER. EXPECT CHCS OF TSTMS TO DVLP AGAIN BY LATE AFTN WRN TO NRN CWA ON EDGE OF CAP AND DVLP SEWD THRU CWA THU EVE ALG CDFNT. LAPSE RATES PRETTY DECENT...BUT CONVERGENCE AND DYNAMICS DO NOT LOOK THAT GREAT FOR A WIDESPREAD SVR EVENT. FNTL BOUNDARY SAGS SOUTH THRU AREA THU NGT SETTING UP A POTENTIALLY MUCH MORE WDSPRD HEAVY/SVR EVENT FRI AFTN AND EVE. MAJOR SHORT WAVE WILL INDUCE GOOD LWR LVL CONVERGENCE ALONG AND NORTH OF BOUNDARY TO LIKELY PRODUCE TSTMS DVLPG NWRN CWA FRI AFTN MOVG SEWD THRU ESP ERN HLF CWA FRI NIGHT. HIT THE POPS AND QPF PRETTY GOOD WITH THIS SYSTEM. THIS WAVE WILL BE FLWD BY NICE INTRUSION OF SOMEWHAT COOLER AND DRIER AIR FOR THE WEEKEND...WITH MODERATION STARTING MON WITH BLDG UPR RIDGE. THIS WILL BRING BACK THE TROPICAL AIR FROM THE SOUTH. RIDGE RIDERS GRADUALLY BRING INCRG CHCS OF TSTMS SWD INTO THE AREA THRU TUES NIGHT AND WED...AND THE STORMY WX PATTERN SHOULD RETURN UFN./ RSR && .AVIATION... GENERALLY VFR CONDITIONS LATE THIS AFTERNOON WILL LOWER LOCALLY BUT WITH INCREASING FREQUENCY AFT 00Z AS STORMS BECOME MORE NUMEROUS OVER AREA. LOCAL CIGS 1-3K FT AND VSBYS 3-5SM CAN BE EXPECTED IN STORMS WITH VERY LOCAL AND BRIEF VSBYS BLO 3SM. AFTER ABOUT 06Z...THE WIDESPREAD NATURE OF THE RAINFALL MAY DEVELOP SOME GENERAL CIGS 2-3K FEET EASTERN PART OF FORECAST AREA WHILE MORE SPOTTY LOWER CIGS AND VSBYS CONTINUE TO THE WEST. THIS THREAT OF MVFR CIGS WILL CONTINUE AFTER 12Z EVEN AS PRECIP TAILS OFF...THEN AFTER 15Z-16Z GENERAL VFR CONDS SHOULD RETURN. / WILLIAMS && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 21, 6:33 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 633 PM CDT WED JUL 21 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 633 PM CDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS THROUGH THE MISSOURI VALLEY. THIS AREA OF STORMS WILL MOVE NORTHEAST THROUGH THE EARLY EVENING. A FEW STORMS MAY BE CAPABLE OF QUARTER SIZE HAIL AND WIND GUSTS TO AROUND 60 MPH. LATER IN THE EVENING...ADDITIONAL THUNDERSTORMS WILL DEVELOP AND BECOME WIDESPREAD FROM SOUTHEASTERN SOUTH DAKOTA AND NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA. THE STORMS ARE LIKELY TO MERGE A LARGE SYSTEM TONIGHT...WITH STORMS REGENERATING AND KEEPING THE EFFECTIVE MOVEMENT SLOW. THE MOST LIKELY LOCATION FOR A PERSISTENT COMPLEX OF STORMS IS ACROSS NORTHWEST IOWA. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY SOUTH OF A LINE FROM YANKTON SOUTH DAKOTA TO THE IOWA GREAT LAKES...WHERE AN AVERAGE OF ONE TO TWO INCHES RAINFALL IS EXPECTED. A FEW STORMS FROM THE LOWER MISSOURI VALLEY TOWARD STORM LAKE WILL ALSO BE CAPABLE OF PRODUCING HAIL TO HALF DOLLAR SIZE AND WINDS TO 65 MPH. FLOODING... HEAVY RAINFALL MAY PRODUCE FLASH FLOODING FROM FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA INTO NORTHWEST IOWA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTER LINGERING STORMS EXIT SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON THURSDAY MORNING...A QUIET PERIOD IS EXPECTED UNTIL THE RISK FOR REDEVELOPING THUNDERSTORMS LATER THURSDAY AFTERNOON AND THURSDAY NIGHT. IF THUNDERSTORMS CAN DEVELOP ACROSS SOUTHEAST SOUTH DAKOTA NEAR A FRONTAL ZONE...THERE WILL BE THE POTENTIAL FOR SEVERE STORMS WHICH PRODUCE LARGE HAIL AND DAMAGING WINDS. ALSO...SOME HEAT INDICES WILL REACH 100 TO 105 DEGREES FROM THE LOWER MISSOURI VALLEY TOWARD SPENCER AND STORM LAKE ON THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 21, 6:59 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST CHAMBERLAIN 43.81N 99.32W
07/21/2010 E60 MPH BRULE SD EMERGENCY MNGR
&&
BTLocal storm report, Jul 21, 7:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST WESSINGTON SPRINGS 44.08N 98.57W
07/21/2010 E70 MPH JERAULD SD AMATEUR RADIO
ACCOMPANIED BY HEAVY RAIN
&&
BTLocal storm report, Jul 21, 7:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST WESSINGTON SPRINGS 44.08N 98.57W
07/21/2010 E70.00 MPH JERAULD SD AMATEUR RADIO
ACCOMPANIED BY HEAVY RAIN
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:15 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 45 min |
| Jul 21, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 37 min |
| Jul 21, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 43 min |
| Jul 21, 7:52 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 38 min |
| Jul 21, 9:48 PM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 6 hr |
| Jul 21, 10:53 PM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 6 hr |
| Jul 21, 11:25 PM CDT | Flash Flood Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 7 hr |
| Jul 22, 2:08 AM CDT | Flash Flood Warning | FSD | Union | 4 hr |
| Jul 22, 2:48 AM CDT | River Flood Warning | FSD | Turner | 56 hr |
| Jul 22, 10:20 AM CDT | River Flood Warning | FSD | Lincoln, Union | 6 days |
| Jul 22, 10:20 AM CDT | River Flood Warning | FSD | Union | 6 days |
| Jul 22, 10:20 AM CDT | River Flood Warning | FSD | Turner | 11 hr |
| Jul 22, 10:20 AM CDT | River Flood Warning | FSD | Turner | 5 days |
| Jul 22, 10:20 AM CDT | River Flood Warning | FSD | Clay | 23 days |
| Jul 22, 10:20 AM CDT | River Flood Warning | FSD | Clay | 11 hr |
| Jul 22, 2:59 PM CDT | Flash Flood Watch | FSD | Beadle, Bon Homme, Brookings, Clay, Davison, Hanson and 12 more | 35 hr |
| Jul 22, 5:08 PM CDT | River Flood Warning | FSD | Bon Homme, Charles Mix | 17 hr |
| Jul 22, 5:08 PM CDT | River Flood Warning | FSD | Bon Homme | 29 hr |
| Jul 22, 5:08 PM CDT | River Flood Warning | FSD | Bon Homme | 3 days |
Nearby
Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.